Montana, 2014

Damaging Wind in Montana, April 22, 2014

April 22, 2014 · NWS BYZ · 1 event in 1 county or zone

An isolated thunderstorm produced a severe wind gust just east of Livingston.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated thunderstorm produced a severe wind gust just east of Livingston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 22, 1:55 PM MST, 1 hour 6 minutes earlier.

Area forecast discussion, Apr 22, 1:55 PM MST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
255 PM MDT TUE APR 22 2014

.SHORT TERM...VALID FOR WED AND THU...

ACTIVE WEATHER PATTERN KICKS IN TONIGHT AS WESTERN TROUGH MOVES
INTO THE ROCKIES. OUR MAIN CONCERNS FOR THE FORECAST AT THIS TIME
OUR PRIMARILY WIND RELATED. THE MOUNTAINS WILL SEE SOME PERIODS OF
RIAN AND SNOW WITH GENERALLY LIGHT ACCUMULATIONS AS THE TROUGH
MOVES OVER US THE NEXT 36 HOURS...AND ANY PRECIPITATION AT THE
LOWER ELEVATIONS WILL BE SCATTERED WITH AMOUNTS LIMITED DUE TO
DOWNSLOPE FLOW. DAMAGING WINDS IN EXCESS OF 50 KTS MAY OCCUR OVER
OUR WESTERN ZONES THROUGH THE EVENING DUE TO DEEP SHEAR AND
INSTABILITY AHEAD OF THE WEATHER SYSTEM.

QUITE A BIT OF PACIFIC MOISTURE/INSTABILITY STREAMING OUT IN
FRONT OF TROUGH WILL IMPACT AREAS MAINLY JUST TO OUR WEST FROM THE
GALLATIN NORTHWARD LATE TODAY. THAT SAID...THE UPPER TROUGH HAS
SOME GOOD DIFFLUENCE OUT IN FRONT OF IT WHICH MAY HELP SPREAD A
FEW SHOWERS AND STRAY THUNDERSTORM FURTHER EAST INTO OUR FORECAST
AREA. WE COULD SEE A FEW CELLS TURN SEVERE OVER PARK COUNTY UP TO
WHEATLAND WITH SOME WIND GUSTS OVER 50 KTS THANKS TO STEEP LAPSE
RATES AND SHEAR PROFILES. WOULD EXPECT THIS MAINLY BETWEEN 22Z
AND 04Z. NEGATIVE TILT TROUGH THEN CONSISTENTLY PROGGED TO COME
ACROSS OUR REGION TONIGHT INTO WEDNESDAY WITH THE BEST UPPER
SUPPORT SLIDING NORTH/NORTHEAST OF OUR FORECAST AREA. HOWEVER...
SURFACE PRESSURE RISES AND WIND SWITCH SHOW GOOD PUNCH ACROSS
SOUTHERN MONTANA...AND COME THROUGH BILLINGS GENERALLY AROUND 06Z
GIVE OR TAKE AN HOUR. WIND SPEEDS AT 850-700MB ARE NOT TERRIBLY
IMPRESSIVE...BUT PRESSURE RISES ON THE ORDER OF 2MB AN HOUR WITH
STRONG FRONTOGENESIS IMPLY A THREAT OF SOME STRONG WIND IN
FAVORABLE AREAS. WE WILL LIKELY HANDLE THIS WITH SPECIAL WEATHER
STATEMENTS AS NECESSARY AS FRONT MOVES THROUGH THE AREA. MODELS
CONSISTENTLY DEVELOP POST FRONTAL BAND OF QPF LATE TONIGHT INTO
WEDNESDAY MORNING. WILL KEEP POPS HIGHEST ON THE PLAINS DURING
THIS TIME FRAME.

WEDNESDAY...SHOWERS LINGER OVER THE REGION...BUT LOWER ELEVATIONS
NEAR THE MOUNTAINS WILL SEE DOWNSLOPE FLOW AND LITTLE
PRECIPITATION. MAIN IMPACT WILL LIKELY BE WIND WITH GOOD MIXING
AND SOME COLD AIR ADVECTION. GUIDANCE IS STILL INSINUATING SOME
STRONG WINDS IN THE LIVINGSTON AND BIG TIMBER VICINITIES...AND
POSSIBLY HARLOWTON AND COLUMBUS. I AM TEMPTED TO ISSUE A WIND
ADVISORY FOR THE LIVINGSTON TO BIG TIMBER CORRIDOR.
HOWEVER...GUIDANCE HAS TRENDED SOMEWHAT DOWN ON THE 12Z CYCLE
RUNS. DO NOT WANT TO HANDCUFF US WITH A WIND HIGHLIGHT THAT IS
BORDERLINE AND TRENDING DOWN. WILL THEREFORE DEFER TO NEXT COUPLE
OF SHIFTS FOR ACTING ON POSSIBLE WIND ADVISORY FOR LIVINGSTON TO
BIG TIMBER VICINITY FOR LATTER HALF OF TOMORROW. WE WILL CONTINUE
TO EMPHASIZE WIND THREATS IN WEATHER STORIES AND HAZARDOUS WEATHER
OUTLOOK PRODUCTS. BT

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

EXTENDED MODELS REMAIN IN GOOD AGREEMENT IN THE OVERALL LARGE
SCALE PATTERN BUT CONTINUE TO DIFFER IN SMALLER SCALE FEATURES
SUCH AS TEMPERATURES AND AMOUNT AND TYPE OF PRECIP. LARGE TROUGH
AND UPPER LOW MOVE ONTO THE CALIFORNIA COAST FRIDAY AND THIS WILL
ALLOW FOR RIDGING TO BUILD BRIEFLY ACROSS OUR FORECAST AREA. THE
UPPER LOW MOVES EAST INTO THE FOUR CORNERS REGION SATURDAY
RESULTING IN A SOUTHERLY AND SOMEWHAT DIFFLUENT FLOW ALOFT ACROSS
SOUTHERN MONTANA/NORTHERN WYOMING. A DISTURBANCE WITHIN THIS FLOW
MOVES ACROSS THE AREA SATURDAY BRINGING SCATTERED SHOWERS TO THE
AREA AND POSSIBLY AN ISOLATED THUNDERSTORM.

A SURFACE LOW MOVES ACROSS THE MONTANA/WYOMING BORDER DURING THE
DAY SATURDAY BRINGING WARM SOUTHEAST WINDS TO OUR EASTERN ZONES
WHILE DRAGGING A COLD FRONT ACROSS OUR CENTRAL AND WESTERN AREAS
RESULTING IN GUSTY NORTHWEST WINDS BEHIND THE FRONT. AN INVERTED
TROUGH SETS UP SATURDAY NIGHT INTO SUNDAY ACROSS OUR EASTERN
AREAS. PRECIP AMOUNTS AND TYPE ARE A BIT UNCERTAIN BUT IT LOOKS
LIKE A BRIEF PERIOD OF UPSLOPE FLOW WILL BE LIKELY FOR THE RED
LODGE FOOTHILLS SATURDAY NIGHT WITH TEMPERATURES COLD ENOUGH FOR
SNOW INTO SUNDAY MORNING. HOWEVER..SURFACE WINDS AND ALOFT
QUICKLY BECOME WESTERLY RESULTING IN MORE OF A DOWNSLOPE PATTERN
FOR THE DAY SUNDAY.

MODELS THEN SHIFT THE FOCUS OF THE PRECIP MAINLY TO THE NORTH AND
EAST OF BILLINGS FOR THE DAY SUNDAY. THE SURFACE LOW MOVES INTO
SOUTH DAKOTA AND STRENGTHENS RESULTING IN VERY TIGHT PRESSURE
GRADIENTS ACROSS SOUTHEAST MONTANA. THIS LOW WILL BRING GUSTY
NORTH TO NORTHWEST WINDS TO OUR AREA ALONG WITH WRAP-AROUND
MOISTURE FOR THE DAY SUNDAY. BEST LOCATIONS FOR THE HEAVIER PRECIP
LOOK TO BE AREAS NORTH AND EAST OF BILLINGS. BOTH THE GFS AND
ECMWF DIFFER QUITE A BIT WITH TEMPERATURES WITH THE ECMWF BEING
THE COLDER OF THE TWO AS THE LATEST GFS HAS COME IN 10 DEGREES
WARMER THAN ITS PREVIOUS CYCLE. AS A RESULT...MADE VERY LITTLE IN
THE WAY OF CHANGES TO THE INHERITED FORECAST AND KEPT TEMPERATURES
WELL BELOW NORMAL. HOOLEY
&&

.AVIATION...

CLOUDS WILL BE INCREASING AND LOWERING THIS EVENING AS A STRONG
COLD FRONT APPROACHES THE FORECAST AREA. SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS WILL DEVELOP AHEAD OF AND ALONG THE FRONT.
ANY THUNDERSTORM WILL LIKELY CONTAIN STRONG WIND GUSTS AND
POSSIBLY SMALL HAIL. THE FRONT WILL MOVE THROUGH THE KLVM AREA
AROUND 03Z AND THE BILLINGS AREA AROUND 06Z AND BETWEEN 09Z AND
12Z ALONG AND EAST OF A KMLS-KSHR LINE. WIND GUSTS OF 40-50 MPH
WILL BE POSSIBLE ALONG WITH FRONT. WINDS WILL SHIFT TO THE WEST TO
NORTHWEST WITH GUSTS OF 40-50 MPH EXPECTED THROUGH THE DAY
WEDNESDAY. HOOLEY
&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 044/057 036/061 038/060 039/052 037/044 032/052 036/057
    62/W    22/W    22/W    44/W    66/O    32/W    22/W
LVM 037/051 034/059 035/061 035/052 036/050 030/056 032/062
    63/W    33/W    23/W    46/W    66/O    32/W    23/W
HDN 044/060 034/062 035/061 037/058 035/046 031/052 032/058
    53/W    31/N    22/W    44/W    66/O    42/W    22/W
MLS 047/060 036/059 036/057 037/047 035/042 029/049 028/049
    44/W    32/W    11/B    66/W    77/O    74/W    21/B
4BQ 048/060 034/061 035/056 034/054 034/047 029/050 028/049
    33/W    22/W    11/B    44/W    66/O    63/W    31/B
BHK 047/060 033/057 033/053 033/045 030/039 026/045 025/046
    33/T    22/W    11/B    46/W    67/O    74/W    21/B
SHR 042/056 031/060 035/063 038/062 038/047 033/051 032/053
    33/W    22/W    22/W    44/W    66/R    43/W    22/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 86 IN EFFECT UNTIL 10 PM MDT THIS
      EVENING FOR ZONES 28-40-41-63>68.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Apr 22, 1:51 PM MST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
251 PM MDT TUE APR 22 2014

MTZ028>042-056>058-063>068-WYZ098-099-232100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
251 PM MDT TUE APR 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD
OF A COLD FRONT LATE THIS AFTERNOON...SPREADING EAST TONIGHT.
SOME OF THESE STORMS MAY BE CAPABLE OF DAMAGING WINDS ACROSS
PORTIONS OF SOUTH CENTRAL MONTANA THROUGH THE EVENING HOURS. SMALL
HAIL AND FREQUENT LIGHTNING MAY OCCUR AS WELL. WEST TO NORTHWEST
WINDS GUSTING 30 TO 50 MPH ARE EXPECTED BEHIND THE COLD FRONT
TONIGHT AND CONTINUING THROUGH THE DAY WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG WESTERLY WINDS OF 30 TO 50 MPH SHOULD BE EXPECTED
WEDNESDAY...DIMINISHING WEDNESDAY EVENING. THE STRONGEST WINDS
WILL LIKELY BE IN THE LIVINGSTON TO BIG TIMBER CORRIDOR ALONG
I-90...WITH STRONG GUSTS ALSO POSSIBLE IN THE HARLOWTON AND
COLUMBUS VICINITIES.

ANOTHER STRONG STORM SYSTEM IS EXPECTED TO MOVE INTO THE AREA
FOR THE WEEKEND. SIGNIFICANT PRECIPITATION AND LOWER ELEVATION
SNOWFALL IS POSSIBLE WITH THIS SYSTEM. STAY TUNED TO THE LATEST
FORECAST FOR ADDITIONAL DETAILS ON THIS DEVELOPING SPRING STORM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Apr 22, 1:58 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
258 PM MDT TUE APR 22 2014

MTZ064-067-222145-
ABSAROKA/BEARTOOTH MOUNTAINS MT-PARADISE VALLEY MT-
258 PM MDT TUE APR 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PARK COUNTY UNTIL
345 PM MDT...

AT 257 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SPORTSMAN LAKE...OR 10 MILES NORTHWEST OF MAMMOTH...MOVING NORTHEAST
AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GARDINER...PRAY...CORWIN SPRINGS...CHICO AND EMIGRANT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY AFTERNOON FOR SOUTH CENTRAL MONTANA.

LAT...LON 4551 11069 4537 11036 4503 11072 4506 11077
      4506 11082 4504 11084 4504 11091 4510 11099
TIME...MOT...LOC 2057Z 212DEG 26KT 4509 11085

RICHMOND
Special weather statement, Apr 22, 2:37 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
337 PM MDT TUE APR 22 2014

MTZ040-064-065-067-068-222215-
LIVINGSTON AREA MT-ABSAROKA/BEARTOOTH MOUNTAINS MT-NORTHERN PARK MT-
CRAZY MOUNTAINS MT-PARADISE VALLEY MT-
337 PM MDT TUE APR 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PARK COUNTY UNTIL 415 PM
MDT...

AT 336 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LIVINGSTON...MOVING NORTH AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...CLYDE PARK...PRAY...PINE CREEK AND EMIGRANT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY AFTERNOON FOR SOUTH CENTRAL MONTANA.

LAT...LON 4559 11080 4613 11076 4611 11034 4536 11033
      4534 11083
TIME...MOT...LOC 2136Z 178DEG 47KT 4561 11066

RICHMOND

The radar

The Billings radar (KBLX), 144 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Park

When
April 22, 3:01 PM MST
Where
Park County, 6 mi ENE of Livingston
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
45.703, -110.455

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507628.